Tennessee, 2010

Flash Flood and Hail in Tennessee, June 15, 2010

June 15, 2010 · NWS MRX · 23 events in 13 counties and zones

A boundary lingering across the area triggered diurnal thunderstorms during the heat of day. Some storms became severe producing damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$179,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary lingering across the area triggered diurnal thunderstorms during the heat of day. Some storms became severe producing damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 12:16 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 15, 12:16 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT TUE JUN 15 2010

.AVIATION...CONVECTION ACTIVE ON THE HIGHER TERRAIN FEATURES THIS
AFTERNOON AND WITH OUTFLOW SHOWERS AND THUNDERSTORMS HAVE A GOOD
CHANCE OF DRIFTING INTO THE GREAT VALLEY AND ACROSS THE TERMINALS.
BEST LIKLIEHOOD APPEARS TO BE AT CHA AND TYS BUT CERTAINLY IS
ALSO POSSIBLE AT TRI. DECIDED TO USE A TEMPO GROUP FOR CONVECTION
AT CHA AND TYS FOR NOW. ACTION QUIETS DOWN AGAIN TONIGHT WITH SOME
IFR/LIFR CONDITIONS DUE TO THE HIGH LOW LEVEL MOISTURE CONTENT WITH
SATURATION AT TRI TOWARD DAYBREAK. CONVECTION SHOULD GET GOING
AGAIN LATE MORNING AROUND THE TERMINALS ON WEDNESDAY WITH NICE
MOISTURE/INSTABILITY AXIS AHEAD OF GREAT LAKES/OHIO VALLEY SHORTWAVE
TROF.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jun 15, 4:00 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 15 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS BECOMING STRONG
TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THIS
WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH
DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, Jun 15, 10:56 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT TUE JUN 15 2010

TNZ041-072-074-151700-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-SEVIER SMOKY
MOUNTAINS TN-
1156 AM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...COCKE AND EXTREME
EASTERN BLOUNT COUNTIES UNTIL 100 PM EDT...

AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF COCKE AND SEVIER COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DH
Special weather statement, Jun 15, 11:52 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT TUE JUN 15 2010

TNZ083-084-099-100-151745-
BRADLEY TN-HAMILTON TN-MEIGS TN-RHEA TN-
1252 PM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...HAMILTON...
MEIGS AND EXTREME SOUTHERN RHEA COUNTIES UNTIL 145 PM EDT...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF SODDY-DAISY...OR 9 MILES
SOUTH OF DAYTON...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
BIRCHWOOD AND BIG SPRING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Jun 15, 12:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     W ALCOA                 35.79N 83.98W
06/14/2010                   BLOUNT             TN   UTILITY COMPANY

            3 TREES DOWN ON POWER LINES IN AND AROUND LOUISVILLE
            BETWEEN 5 AND 6 PM

0330 PM     TSTM WND DMG     15 NE ROGERSVILLE       36.56N 82.81W
06/14/2010                   HAWKINS            TN   DEPT OF HIGHWAYS

            1 TREE DOWN ON TAPINE VALLEY ROAD AND 1 TREE DOWN ON
            GOSHEN VALLEY ROAD NE OF ROGERSVILLE

&&

MJB

The radar

The Knoxville radar (KMRX), 119 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roane

When
June 15, 12:19 PM EST to 12:25 PM EST
Where
Roane County, 1.38 mi N of Rockwood
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.890, -84.680

The Roosevelt ETOS north of Rockwood recorded a wind gust to 60 mph (52 kts).

Hail, Knox

When
June 15, 1:42 PM EST to 1:43 PM EST
Where
Knox County, Farragut
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.880, -84.170

A trained spotter reported thunderstorms produced nickle-size hail in Farragut.

Hail, Knox

When
June 15, 1:44 PM EST to 1:46 PM EST
Where
Knox County, Farragut
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.880, -84.170

A trained spotter reported thunderstorms produced golfball-size hail in Farragut.

Hail, Knox

When
June 15, 1:46 PM EST to 1:48 PM EST
Where
Knox County, Farragut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.880, -84.170

A trained spotters reported thunderstorms produced quarter-size hail in Farragut.

Thunderstorm Wind, McMinn

When
June 15, 2:15 PM EST to 2:20 PM EST
Where
McMinn County, Etowah
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.330, -84.530

Law enforcement personnel reported multiple trees and powerlines downed by thunderstorm winds near Etowah.

Thunderstorm Wind, Knox

When
June 15, 2:30 PM EST to 2:32 PM EST
Where
Knox County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement personnel reported 1 tree downed by thunderstorm winds along Asheville Highway in Knoxville.

Thunderstorm Wind, Marion

When
June 15, 2:40 PM CST to 2:42 PM CST
Where
Marion County, 2 mi N of South Pittsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.059, -85.700

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds across much of the western half of the county.

Thunderstorm Wind, Jefferson

When
June 15, 3:40 PM EST to 3:50 PM EST
Where
Jefferson County, 3 mi SSW of New Market
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.060, -83.571

A trained spotter reported numerous trees downed by thunderstorm winds on Russell Gap Road southwest of New Market.

Thunderstorm Wind, Hawkins

When
June 15, 3:43 PM EST to 3:50 PM EST
Where
Hawkins County, 3 mi NE of Surgoinsville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.501, -82.812

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northeast portions of the county.

Hail, Hamilton

When
June 15, 4:26 PM EST to 4:28 PM EST
Where
Hamilton County, East Brainerd
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.020, -85.170

Emergency management personnel reported thunderstorm produced dime to nickle-sized hail in Brainerd and east Brainerd.

Thunderstorm Wind, Bledsoe

When
June 15, 3:28 PM CST to 3:35 PM CST
Where
Bledsoe County, Pikeville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.600, -85.200

Emergency management personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Hamilton

When
June 15, 4:42 PM EST to 4:50 PM EST
Where
Hamilton County, 1 mi SE of Collegedale
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.040, -85.037

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds between Collegedale and Apison.

Flash Flood, Bledsoe

When
June 15, 3:50 PM CST to 4:50 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville to 0.69 mi E of Pikeville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Emergency management personnel reported many roads across the county, especially near Pikeville covered by high water from a slow moving thunderstorms.

Thunderstorm Wind, Sullivan

When
June 15, 4:56 PM EST to 5:05 PM EST
Where
Sullivan County, Piney Flats
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.420, -82.300

Law enforcement personnel reported several trees downed by thunderstorm winds in Piney Flats.

Thunderstorm Wind, Marion

When
June 15, 4:00 PM CST to 4:05 PM CST
Where
Marion County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in and around Jasper.

Thunderstorm Wind, Bradley

When
June 15, 5:10 PM EST to 5:12 PM EST
Where
Bradley County, 2.26 mi E of Chestuee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.130, -84.740

Amateur radio personnel reported 1 tree downed by thunderstorm winds east of Cleveland along Highway 64.

Thunderstorm Wind, Meigs

When
June 15, 5:10 PM EST to 5:15 PM EST
Where
Meigs County, 0.56 mi W of East View
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.330, -84.960

Law enforcement personnel reported a few trees downed by thunderstorm winds along Highway 60 southeast of Birchwood.

Thunderstorm Wind, Bradley

When
June 15, 5:15 PM EST to 5:25 PM EST
Where
Bradley County, Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Polk

When
June 15, 5:15 PM EST to 5:17 PM EST
Where
Polk County, 7 mi SE of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.108, -84.582

Law enforcement personnel reported 1 tree downed by thunderstorm winds along Highway 64 southeast of Benton.

Thunderstorm Wind, Marion

When
June 15, 4:17 PM CST to 4:20 PM CST
Where
Marion County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in and around Jasper.

Thunderstorm Wind, Roane

When
June 15, 5:23 PM EST to 5:30 PM EST
Where
Roane County, Rockwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Law enforcement personnel reported 3 trees downed by thunderstorm winds between Rockwood and the Cumberland County line.

Thunderstorm Wind, Polk

When
June 15, 5:40 PM EST to 5:42 PM EST
Where
Polk County, 8 mi ENE of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.224, -84.539

Law enforcement personnel reported 1 tree downed by thunderstorm winds along County Route 315 near Reliance.

Thunderstorm Wind, Monroe

When
June 15, 6:10 PM EST to 6:12 PM EST
Where
Monroe County, 4 mi NW of Tellico Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.411, -84.350

Law enforcement personnel reported 1 tree downed by thunderstorm winds northwest of Tellico Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230310, 230311, 230313, 230315, 230317, 230319, 230328, 230341, 230347, 230358, 230338, 230589, 241603, 230614, 230353, 230595, 230598, 230600, 230604, 230582, 230607, 230610, 230612.